North Carolina, 2015

Flood in North Carolina, September 29, 2015

September 29, 2015 · NWS RAH · 1 event in 1 county or zone

Shortwave energy tracking atop a moist low-level maritime feed off the Atlantic Ocean supported moderate to heavy rain over the northwest Piedmont of North Carolina during the morning hours on th 29th. 5 inches in just over one hour flooded numerous streets in the city of High Point.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Shortwave energy tracking atop a moist low-level maritime feed off the Atlantic Ocean supported moderate to heavy rain over the northwest Piedmont of North Carolina during the morning hours on th 29th. With soil already saturated from prior rainfall, an additional 2.5 inches in just over one hour flooded numerous streets in the city of High Point. Police officers and emergency responders had to rescue several people from cars trapped in high water, but no one was seriously injured. The fire department also reported several calls from residents with flooded basements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 29, 6:35 AM EST, 55 minutes earlier.

Area forecast discussion, Sep 29, 6:35 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
735 AM EDT TUE SEP 29 2015

.SYNOPSIS...AN INVERTED COASTAL TROUGH WILL MOVE INLAND THIS
AFTERNOON INTO TONIGHT...AS A COLD FRONT APPROACHES THE MOUNTAINS
FROM THE NORTHWEST. THE COLD FRONT WILL SURGE SOUTHEAST THROUGH THE
CAROLINAS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

&&

.NEAR TERM /TODAY AND TONIGHT/...
AS OF 100 AM TUESDAY...

A LINGERING INVERTED TROUGH /COASTAL FRONT/ WILL RETROGRADE INLAND
INTO CENTRAL NC TODAY AS LOW-LEVEL FLOW VEERS FROM THE EAST TO THE
SOUTH IN RESPONSE TO DPVA ATTENDANT SMALL AMPLITUDE WAVES TRACKING
NORTHWARD THROUGH THE CAROLINAS/VA...ON THE EASTERN PERIPHERY OF A
DEAMPLIFYING UPPER LEVEL LOW STALLED IN VICINITY OF THE LA/TX GULF
COAST. EXPECT MARGINAL DESTABILIZATION AT BEST GIVEN WIDESPREAD
CLOUD COVER AND WEAK MID-LEVEL LAPSE RATES. HOWEVER...ISOLD THUNDER
WILL BE POSSIBLE GIVEN DEEP MOISTURE (PWAT 2.00-2.25"/SFC DWPTS
~70F)...PARTICULARLY IN THE WESTERN PIEDMONT WHERE DPVA ATTENDANT
SMALL AMPLITUDE WAVES WILL TRACK NORTHWARD THROUGH THE REGION IN
VICINITY OF PEAK HEATING. CONVECTION SHOULD DECREASE IN
COVERAGE/INTENSITY THIS EVENING INTO TONIGHT IN ASSOC/W DIURNAL
STABILIZATION...THOUGH SOME POTENTIAL FOR SHOWERS MAY LINGER
THROUGHOUT THE NIGHT...PARTICULARLY WEST OF HWY 1. EXPECT HIGHS
RANGING FROM THE UPPER 70S TO LOWER 80S...COOLEST IN THE NW
PIEDMONT. LOWS TONIGHT IN THE UPPER 60S TO LOWER 70S...WARMEST IN
THE COASTAL PLAIN. -VINCENT

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 145 AM TUESDAY...

THE DEAMPLIFIED UPPER LOW /OPEN WAVE/ IN PLACE WEST OF THE
APPALACHIANS WED MORNING WILL UNDERGO AMPLIFICATION LATE WED/WED
NIGHT AS POTENT SHORTWAVE ENERGY ROUNDS THE NORTHERN PERIPHERY OF AN
UPPER LEVEL RIDGE OVER THE DESERT SW /4-CORNERS REGION/...DIGGING
SOUTHEAST THROUGH THE CENTRAL PLAINS INTO THE TN VALLEY/DEEP SOUTH.
THE LATEST 00Z GUIDANCE SUGGESTS THE OPEN WAVE INITIALLY IN PLACE
UPSTREAM OF THE CAROLINAS WED MORNING WILL AMPLIFY INTO AN UPPER LOW
OVER THE TN VALLEY BY 12Z THU. AS THE UPPER WAVE AMPLIFIES WEST OF
THE MOUNTAINS...A STRONG COLD FRONT WILL SURGE SOUTHEAST THROUGH THE
APPALACHIANS WED MORNING...PROGRESSING SOUTHEAST THROUGH THE
CAROLINAS WED AFTERNOON/EVENING. EXPECT A RAPID WIND SHIFT TO THE
NORTHEAST IN THE WAKE OF THE FRONT...WITH WINDS BECOMING SUSTAINED
AT 10-15 MPH (GUSTING UP TO 25 MPH) AND TEMPS RAPIDLY FALLING INTO
THE 60S AS LOW STRATUS DEVELOPS IN THE WAKE OF THE FRONT. THE
PRECISE TIMING OF THE FRONT /DEGREE OF PRE-FRONTAL DESTABILIZATION/
REMAIN UNCERTAIN AT THIS TIME...WITH A WIDE VARIETY OF SOLUTIONS.
THE 00Z NAM SUGGESTS SLOWER FRONT WITH A WELL-DEFINED SFC LOW
DEVELOPING ALONG THE BOUNDARY IN VA/NC...IN ADDITION TO MODERATE
DESTABILIZATION (1500-2000 J/KG MLCAPE) AND DEEP LAYER SHEAR MORE
THAN SUFFICIENT FOR SUPERCELLS. THE 00Z GFS INDICATES A FASTER FRONT
AND WEAKER /MORE PROGRESSIVE/ SFC LOW TRACKING THROUGH THE MID-
ATLANTIC WITH THERMODYNAMIC/KINEMATIC VARIABLES MUCH LESS FAVORABLE
FOR (OR SUPPORTIVE OF) SEVERE WEATHER...AS DOES THE ECMWF AND
SREF...SUGGESTING LITTLE OVERALL POTENTIAL FOR SEVERE WEATHER FROM A
MODEL-CONSENSUS STANDPOINT. AT THIS TIME WILL CONTINUE TO INDICATE A
CHANCE CONVECTION ALONG/AHEAD OF THE FRONT IN THE AFTERNOON...
FOLLOWED BY ELEVATED SHOWER ACTIVITY IN THE WAKE OF THE FRONT WED
NIGHT AS WARM ADVECTION ALOFT PERSISTS ATOP POST-FRONTAL COLD
ADVECTION IN THE LOWER LEVELS. -VINCENT

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 245 AM TUESDAY...

THE EVOLUTION OF THE AMPLIFYING UPPER TROUGH OVER THE EASTERN US/
CLOSED LOW OVER THE TN VALLEY/SOUTHEAST US / AND POSSIBLE
INTERACTION WITH TS JOAQUIN OUT IN THE ATLANTIC... WILL CONTINUE
TO MAKE FOR A DIFFICULT FORECAST. DETERMINISTIC MODEL SOLUTIONS
ESSENTIALLY CONTINUE TO SHOW CONSIDERABLE SPREAD AND THUS OFFER
LITTLE RELIABILITY. A  CONTINUED ENSEMBLE MEAN APPROACH IS PREFERRED
WITH THIS FORECAST PACKAGE WITH LOW FORECAST CONFIDENCE
WITH DETAILS SUCH AS QPF/POP/HOURLY GRIDS THURSDAY AND BEYOND.

USING THE ENSEMBLE APPROACH ALONG WITH THE OFFICIAL NHC FORECAST
INFORMATION CONCERNING TS JOAQUIN... THE TIMING OF THE COLD FRONT
SHOULD BE WED NIGHT AND EARLY THURSDAY FOR OUR REGION. THIS FRONT
WILL BE DRIVEN TO THE COAST BY A STRONG SURFACE HIGH PRESSURE OF AT
LEAST 1035 MB CENTERED OVER HUDSON BAY THURSDAY. THE INCREASINGLY
HIGH PRESSURE SHOULD ALREADY BE INFLUENCING OUR SENSIBLE WEATHER
BEGINNING THURSDAY MORNING AS IT BUILDS STRONGLY DOWN THE EASTERN
SEABOARD DEEP INTO NC/SC LATER THURSDAY. THE PRESSURE GRADIENT
SHOULD TIGHTEN UP BETWEEN THE TS OFF THE COAST AND THE HIGH
PRESSURE BUILDING SOUTH OVER INLAND AREAS. EXPECT AT LEAST NE
WINDS AT 10-20 MPH SUSTAINED WITH GUSTS TO 30-35 ON THURSDAY
INTO FRIDAY.

WE WILL CARRY LIKELY POP THURSDAY INTO FRIDAY AS THE UPPER LOW
DEVELOPS OVER THE TN VALLEY AND SLOWLY MOVES SOUTHEAST OR SOUTH
TOWARD THE SOUTHERN APPALACHIANS AND GA. IN TURN... A VERY DEEP
OVERRUNNING PATTERN SHOULD DEVELOP INLAND... ALONG AND WEST OF THE
FRONT THAT SHOULD STALL JUST OFF THE COAST. THE TRACK OF THE TS WILL
OBVIOUSLY BE CRITICAL AS TO THE IMPACTS FOR EASTERN AND CENTRAL
NC... WHICH MOST LIKELY WOULD BE A HEAVY RAIN THREAT FOR OUR REGION.
THE EVOLUTION OF THE MID/UPPER LOW POSITION AND STRENGTH WILL BE
CRITICAL AS TO THE HOW FAR TO THE WEST/LEFT THE TS TRACKS. ONE THING
THAT FAVORS A TRACK EITHER ALONG OR OFFSHORE OF THE NC COAST IS THE
EXPECTED LOW LEVEL BOUNDARY THAT SHOULD BECOME VERY WELL DEFINED
JUST OFFSHORE BY THURSDAY INTO THURSDAY NIGHT.

FOR NOW... WE WILL HIGHLIGHT IN THE HAZARDOUS WEATHER OUTLOOK THE
HEAVY RAIN AND FLOODING POTENTIAL WHICH APPEARS LOW TO MODERATE AT
THE CURRENT TIME... BUT DEPENDENT ON QUITE A FEW VARIABLES THAT CAN
NOT BE RESOLVED THIS FAR OUT. A VERY LOW END WIND THREAT DUE TO THE
INCREASING PRESSURE GRADIENT MAY ALSO NEED MENTIONING THURSDAY INTO
FRIDAY AS NE WINDS UP TO 30-40 MPH IN GUSTS MAY WORK WITH
INCREASINGLY WETTER SOILS TO POSSIBLY DOWN SOME TREES. MUCH MORE ON
THIS IN LATER FORECASTS.

REGARDLESS... IMPROVEMENTS ARE EXPECTED LATER SATURDAY AND BEYOND AS
THE ENTIRE MID/UPPER LOW AND TS LIFT UP THE EAST COAST AND AWAY FROM
OUR REGION. EXPECT CLEARING SKIES ESPECIALLY THE LATTER HALF OF THE
WEEKEND.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 730 AM TUESDAY...

24-HR TAF PERIOD: ADVERSE AVIATION CONDITIONS ARE EXPECTED THROUGH
THE TAF PERIOD IN ASSOC/W PERIODIC SHOWERS ATTENDANT A MOIST ESE TO
SOUTHERLY FLOW OFF THE ATLANTIC AND UPPER LEVEL DISTURBANCES
TRACKING NORTHWARD THROUGH THE APPALACHIANS...PARTICULARLY AT THE
INT/GSO TERMINALS WHERE LIFR/IFR CONDITIONS MAY PREVAIL MUCH OF THE
DAY. FURTHER EAST AT RDU/RWI...IFR CONDITIONS SHOULD IMPROVE TO MVFR
WITH A SMALLER CHANCE OF SHOWERS THIS AFTERNOON. EXPECT LIGHT/
VARIABLE WINDS THROUGHOUT THE TAF PERIOD AT MOST TERMINALS.

LOOKING AHEAD: LITTLE OR NO REPRIEVE FROM ADVERSE AVIATION
CONDITIONS. CEILINGS MAY BRIEFLY LIFT TO VFR FOR A PERIOD DURING THE
DAY WEDNESDAY. A POTENT COLD FRONT WILL CROSS THE REGION LATE
WED/WED NIGHT...SHIFTING WINDS TO THE NNE/NE AT 10-15 KT (GUSTING UP
TO 20 KT) WITH WIDESPREAD MVFR/IFR CEILINGS RE-DEVELOPING WITHIN
SEVERAL HRS OF THE FRONTAL PASSAGE WED EVE/NIGHT. IN ADDITION TO
PERSISTENT LOW CEILINGS...ELEVATED SHOWERS WILL DEVELOP AND
POTENTIALLY AFFECT ALL TERMINALS THU/FRI AS AN UPPER LEVEL TROUGH
DIGS SOUTHWARD THROUGH THE OH VALLEY...AMPLIFYING INTO AN UPPER
LEVEL LOW CENTERED IN VICINITY OF THE SOUTHERN APPALACHIANS
FRIDAY/SATURDAY. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...BADGETT
AVIATION...VINCENT
Hazardous weather outlook, Sep 29, 2:59 AM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
359 AM EDT TUE SEP 29 2015

NCZ021>023-038-039-073-074-083-084-300700-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
RICHMOND-
359 AM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

TORRENTIAL RAINFALL CAN BE EXPECTED IN ASSOCIATION WITH ANY
SHOWERS AND THUNDERSTORMS THAT DEVELOP TODAY. ISOLATED FLASH
FLOODING WILL BE POSSIBLE...PRIMARILY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NORTH TO NORTHEAST WINDS AT 15 TO 20 MPH MAY GUST TO 35 OR 40 MPH
THURSDAY INTO FRIDAY. THIS COMBINED WITH OCCASIONAL RAIN AND SOILS
BECOMING WET MAY CREATE A FEW DOWNED TREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-300700-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
359 AM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

TORRENTIAL RAINFALL CAN BE EXPECTED IN ASSOCIATION WITH ANY
SHOWERS AND THUNDERSTORMS THAT DEVELOP TODAY. ISOLATED FLASH
FLOODING WILL BE POSSIBLE...PRIMARILY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL APPROACH THE MOUNTAINS FROM THE WEST TONIGHT...
THEN PROGRESS SOUTHEAST THROUGH CENTRAL NORTH CAROLINA WEDNESDAY
AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE
RULED OUT...DEPENDING ON THE TIMING OF THE FRONT.

IN ADDITION... NORTH TO NORTHEAST WINDS AT 15 TO 20 MPH MAY GUST TO
NEAR 40 MPH THURSDAY INTO FRIDAY. THIS COMBINED WITH OCCASIONAL
SHOWERS AND INCREASINGLY WET SOIL MAY LEAD TO A FEW DOWNED TREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT/PWB

In the hours before

Special weather statement, Sep 29, 4:13 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
513 AM EDT TUE SEP 29 2015

NCZ007-008-021>027-038>043-075-076-078-291215-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-FRANKLIN-
NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-
WAYNE-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...BUTNER...CREEDMOOR...
WINSTON-SALEM...GREENSBORO...HIGH POINT...BURLINGTON...GRAHAM...
CHAPEL HILL...CARRBORO...DURHAM...LOUISBURG...FRANKLINTON...
NASHVILLE...RED OAK...SHARPSBURG...SPRING HOPE...LEXINGTON...
THOMASVILLE...ASHEBORO...ARCHDALE...TRINITY...SILER CITY...
PITTSBORO...RALEIGH...CARY...SMITHFIELD...CLAYTON...SELMA...
BENSON...WILSON...SOUTHERN PINES...PINEHURST...ABERDEEN...
SEVEN LAKES...SANFORD...GOLDSBORO
513 AM EDT TUE SEP 29 2015

...SHOWERS WITH LOCALLY VERY HEAVY RAIN FROM WILSON AND GOLDBORO
THROUGH THE TRIANGLE AREA THROUGH THE MORNING COMMUTE...

SHOWERS WITH LOCALLY VERY HEAVY RAIN WILL AFFECT PORTIONS OF THE
TRIAD AND TRIANGLE AREAS THROUGH 900 AM. THE HEAVIEST RAIN IS
EXPECTED TO TRACK NORTHWEST AT 25 MPH IN A CORRIDOR FROM
GOLDSBORO AND WILSON THROUGH THE TRIANGLE AND PIEDMONT TRIAD
AREAS. THIS INCLUDES RALEIGH... DURHAM... CHAPEL HILL...
BURLINGTON... AND GREENSBORO. VERY HEAVY RAIN FOR 10 TO 15 MINUTES
WILL OCCUR WITH THE HEAVIER SHOWERS PRODUCING UP TO A HALF INCH OF
RAIN IN 15 MINUTES.

EARLY MORNING COMMUTERS SHOULD BE ALERT FOR MINOR FLOODING OF AREA
STREETS AND ROADS... ESPECIALLY UNDERPASSES AND LOW LYING AREAS.
RAIN GEAR WILL BE NECESSARY THIS MORNING AS WELL.

BADGETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Guilford

When
September 29, 7:30 AM EST to 9:00 AM EST
Where
Guilford County, 1.81 mi W of High Pt to 2.17 mi NE of High Pt
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.969, -80.032

Numerous roads were closed due to flooding, which includes Elm, Lindsay, Gatewood, Ferndale, Chestnut, Green, Orlando and Ray. Emergency responders performed several water rescues. Water also entered into the basement of several homes. Monetary value of property damage was estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599774.